Podcast #109: Benadryl Overdose

benadryl_feature_600x350Run Time:  3 minutes

Author: Jared Scott M.D.

Educational Pearls:

  • EKGs are often done on patients with suspected medication toxicity to hone down which drug, or type of drug was ingested. Marked bradycardia or heartblock may represent beta or calcium channel blocker OD, widening QRS may indicate tricyclic ingestion, and prolonged QT can be seen by multiple agents such as Haldol, quinolones or zofran, which must be treated!
  • In the case of over-ingestion of Benadryl, an anti-cholinergic syndrome is often seen consisting of tachycardia, dry mucus membranes, and redness. On an EKG, Benadryl ingestion also causes QRS widening due to the sodium channel blockade.
  • Phase 0 in the cardiac action potential, or the very early contraction of the cardiac myocyte, is controlled by sodium. There are many medications that block sodium channels including tricyclic antidepressants, Benadryl, anti-epileptics, local anesthetics, cocaine, and anti-malarial medications. When the sodium channel is blocked we see a widened QRS on EKG.

Link to Podcast: http://medicalminute.madewithopinion.com/benadryl-overdose/

References: http://www.ncbi.nlm.nih.gov/pubmed/9359544

http://www.ncbi.nlm.nih.gov/pubmed/21171853

Leave a Reply

Your email address will not be published. Required fields are marked *